I've been on 40 mgs a day for a week now. Doesn't seem to help at all, in fact I think I may be a little worse. Excess mucus in throat and behind nose, sour, bitter taste all the time but especially right after I eat. SO tired of this. It's weird that I didn't have the bad taste that much several months ago when I had the other lpr symptoms. I noticed it after I took 10 days of amoxicillin followed by another 10 days of flagyl. I really noticed a bad taste when I was on the flagyl and I know that is a side effect of that drug. However, I have been off it for over a month now. I'm wondering if it has permanently altered my sense of taste or if this is the reflux.
My Gastroenterologist had me try each PPI for a minimum of 4-6 weeks before determining if it was going to help or not.
Honestly, for me, omeprazole was the worst of the lot. Everyone is different when it comes to which PPI's work the best for them.
I will share that I never found the 40 mg. dosages to help when my LPR was flared. I usually had to take the 40 mg. twice per day before I really saw any changes in my symptoms.
The throat will take longer to heal from irritation than the esophagus does with the PPI's. If things get really bad, you can supplement PPI's with Zantac or Gaviscon. Personally, I found the chewable Gaviscon a good assist for my throat issues.
If this started after antibiotics, you might look into taking a high quality probiotic to help balance your system back out. My GI doc recommended DSM. Regular VSL #3 is OTC. My GI doc prescribed VSL #3 DS which is a stronger version available only by prescription.
I do take a probiotic and I had these lpr symptoms long before I took the antibiotics. I wonder if I even should continue the omeprazole. I'm not really in pain. My throat does feel scratchy a lot and I get hoarse at times if I talk a lot. The main thing is the mucus in the back of my throat. That's what really bothers me, that and the bad taste. How do I know if my throat is really being burned by acid or if it is just irritated from this constant post nasal drip? When the ent looked at my throat he did see that it was inflamed and he said he didn't really think it was from acid reflux but from the sinus drainage or pnd. After he gave me the antibiotics and I wasn't better then he said he'd give me the omeprazole. I just wish I could find out for sure what is going on and find a natural treatment for it rather than taking PPI's. If I do decide to quit, do I need to wean off after only a week? Or can I just stop cold turkey?
I don't think it's working for me either. I stopped 2 days ago after only a week because of the dizzy side effects! they give me and with not really feeling it was helping in any way. I am taking zantac now. Might have to go back on something but would love to do this without ppi's, I don't handle them well.
Omeprazole does not work instantly, for some it could take up to two weeks to see any sort of relief. I would not stop taking it until you have reached two weeks, be sure not to miss a dose as this can greatly affect the amount of time it will take to reach an effective level. Usually when omeprazole does not work, ranitidine is tried in its place. As it works differently and ranitidine does not need to build up before becoming effective. In my experience usually one of the two work. In rare cases I have seen doctors prescribe both. Discuss with your doctor the different options if after trying omeprazole for an extended period of time does not work. You may also need to review your diet with your doctor if you are having extreme cases of acid reflux, it is also worth discussing because this can also be a sign of other issues.